Dentist Questions Tooth stains

Are my medications staining my teeth?

I have noticed brown staining on my teeth. I am taking iron tablets everyday. Could the staining be due to that?

34 Answers

Yes they will cause stains.
It is usually only the liquid form of iron supplements that stain teeth. There are many other things that can and do stain teeth, so be sure to get regular exams and cleanings.
Yep!
Yes.
It’s possible. Staining or discoloration of teeth is categorized by dentists as either extrinsic or intrinsic. Substances we consume -- medications, supplements, mouthwashes, specific foods, red wines, dark colored spirits, coffee, tea, tobacco, colas, and more – can cause extrinsic discoloration and staining. Intrinsic discoloration comes from inside our bodies and can be caused by a number of factors, including: genetics, medications received before birth or during breast feeding, medications and supplements taken childhood, and even water that is oversaturated with fluoride, a substance otherwise very beneficial to teeth.
Yes, that is very common. Ask your Physician if there is another form of supplement that will avoid the problem. Meantime, once the alternative replaces the iron tablets, go to the dentist for a cleaning and the stains can be removed.
Some medications and supplements can stain your teeth, and iron can be one of those. Also, some things you drink or eat could also cause staining. Red wine, coffee, black tea, Beetle nuts, some spices, as well as tobacco can cause stains to appear.
I would first recommend doing a little more research on why you need iron supplements and if you're taking the recommended dosage according to the labels then it should be safe. Usually only systemic drugs like tetracycline are responsible for the difference in shades of teeth and this was discontinued and pregnant women after the condition became known many decades ago.
Iron tablets will not stain your teeth. Liquid iron supplements will, but not the tablets. The stain is coming from something else. The teeth themselves do not get stained, it is the plaque on the teeth that gets stained. Once you get your teeth cleaned, the stains will be gone.
Yes, iron and even some other drugs can often result in staining of your teeth. Make sure you see the dentist and get your regular cleanings done.
Yes, iron can cause staining of teeth. Make sure you see your dentist and get your regular cleanings done.
Yes, it is possible if you retain the tablets in your mouth for any length of time. Swallow them immediately
Yes, certain medications can stain your teeth. Fortunately, the staining is mostly topical in nature and can be removed at your dentist’s office!
The staining could be from lack of fluoridated water in the area causing fluorosis. The staining could be from any medications you may be currently taking. The staining could be variety of other things.
Yes, it could be.
Medications alone usually do not stain teeth. But that's not to say that you are having a unique reaction to one or more of the medications that you are taking. You can mention to the physician that prescribed the medication about your concerns, and/or possibly see a dentist to see exactly what type of stain you are actually experiencing. Need to recheck about the iron tablets.
Iron tablets are not known to have a connection to discoloration of the teeth, but liquid iron supplements may stain and discolor teeth. Please, look if some other medications or supplements or possibly mouth wash may be associated with staining.
Not likely. Your teeth have already been formed so intrinsic staining is impossible at this point in your development.
Yes, liquid forms of iron supplement tend to stain teeth. You can use a straw to reduce staining.
Hi!

Yes, medication can cause staining like iron supplements. After taking it, use warm water rinse and gentle brushing. There are other causes of staining. It is best you consult your dentist.

Lisa Wu, DMD
Generally, medications will not stain your teeth. Most likely, the dyes in your medications are staining the plaque or hardened tarter on your teeth. Go see your Dental Hygienist and get your teeth cleaned at least twice a year.
Iron in liquid form does tend to stain teeth, but it shouldn't in pill form.
Yes. it is possible for iron supplements to stain teeth.
Daily use of an iron supplement could cause a stain. Brown stains also occur in patients that drink a lot of coffee, tea or dark beverages.
Yes, iron supplements have a tendency to stain your teeth.
It is possible that the staining is from the Iron tablets. Good oral hygiene and regular dentist visit can help you keep the teeth stain free.
No studies show iron to cause staining. Some antibiotics (tetracycline) can cause permanent tooth stain. Have you tried whitening?
Yes. Taking iron tablets can cause staining on teeth.
Liquid Iron supplements can cause yellowing of the teeth. The tablets aren't as bad, but can cause minimal staining. You should have your teeth checked by a dentist to make sure there isn't some other reason why your teeth are staining.
Yes iron stains the teeth. Please reduce iron intake.
I did a web search and found that liquid iron supplements are more likely to stain. Your pharmacist would be a good source of information.
Iron tablets don't normally stain teeth. This is more common with the liquid form. See your hygienist and discuss possible causes of this.
Yes. Iron can stain your teeth close to your gums.
Minocycline is a form of tetracycline antibiotic that has caused severe staining in teeth and bone. I'm not aware of any other medications or supplements that will cause tooth stain. Most likely your stains are superficial and are easily removed with common bleaching systems provided by your dentist.